News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Neurotoxicity hx and Retin-A


 redwingedblackbird - Sat Aug 11, 2007 8:12 pm

Hello,

I am a 31 year old female who is slowly recovering from medication induced neurotoxicity [for example, many rounds of Flagyl, Vancomycin, isoniazid, nitrous oxide with extensive dental work].

My related diagnoses are: 2003 - pos. ppd 16mm induration, 2004 - hip surgery with C.diff, 2005 - gastroparesis, 2006 - dysautonomia and postural orthostatic tachycardia syndrome, 1995/2006 - B12 deficiency.

Currently I experience CNS deficits/symptoms and have been advised to avoid all neurotoxic meds and supplements.

Question 1: is it inadvisable to use Retin-A micro topical acne gel with my neurologically challenged history?

Question 2: Do you have any suggestions regarding neuro-supportive supplements such as acetyl L-carnitine, alpha lipoic acid, NAC?

Current meds: Propranolol, Wellbutrin, B12 injections, Singulair.

Thank you so much, RWBB.
 Dr. Chan Lowe - Fri Aug 24, 2007 5:05 pm

User avatar Hi RWBB,

Most of the literature suggests that oral retin A can be associated with neurotoxicity. There are also a few reports of topical retin A being associated with neurotoxicity as well. This link has not been as well established as the oral route; however, it does seem possible in some cases for toxicity to occur.

If you choose to use this product I would recommend you be very cautious and if any symptoms begin to appear you should discontinue its use immediately.

Regarding neurologically supportive supplements I am not knowledgeable enough about them to say with any confidence whether they work or not. I would add, though, that vitamin B12 deficiency can cause significant neurological effects so be sure keep your levels up.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here